Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Kansas City, MO

June 14, 2017Mercer County, Putnam County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2017, 9:37 PM CDT for Mercer County, Putnam County, Sullivan County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 9:37 PM CDT (02:37 UTC)
Expired
Jun 14, 2017, 10:00 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2336 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS53 KEAX 150237
SVREAX
MOC129-171-211-150300-
/O.NEW.KEAX.SV.W.0099.170615T0237Z-170615T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
937 PM CDT WED JUN 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Mercer County in north central Missouri...
  Northwestern Sullivan County in north central Missouri...
  Western Putnam County in north central Missouri...

* Until 1000 PM CDT

* At 937 PM CDT, a severe thunderstorm was located 10 miles east of
  Mercer, or 16 miles south of Corydon, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Unionville, Mercer, Newtown, Pollock, Lucerne, Powersville, South
  Lineville and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4053 9290 4028 9304 4046 9370 4058 9359
      4058 9327
TIME...MOT...LOC 0237Z 292DEG 25KT 4052 9333 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell
1 follow-up statement
557 
WWUS53 KEAX 150300
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1000 PM CDT WED JUN 14 2017

MOC129-171-211-150308-
/O.EXP.KEAX.SV.W.0099.000000T0000Z-170615T0300Z/
Mercer MO-Sullivan MO-Putnam MO-
1000 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MERCER...NORTHWESTERN
SULLIVAN AND WESTERN PUTNAM COUNTIES WILL EXPIRE AT 1000 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4053 9290 4028 9304 4046 9370 4058 9359
      4058 9327
TIME...MOT...LOC 0258Z 292DEG 25KT 4046 9315 

$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:50 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT Wed Jun 14 2017

.Discussion...
Issued at 239 PM CDT WED JUN 14 2017

Thunderstorm chances will continue through the remainder of the late
afternoon and early evening hours as a few diffuse mesoscale
boundaries have been the focus of convection within a very unstable
airmass currently in place over much of the local area. Some
storms have the potential to produce large hail and damaging
winds, particularly east and south of the I-35 corridor,
coincident with a weak outflow boundary from earlier convection.
With that said, the upper-level support will continue to wane
locally through the afternoon as the parent storm system lifts
northeastward into southern Manitoba. This will cause cyclonic
flow over the Central Plains to become more zonal locally, thus
decreasing the mid to upper level support of surface based
convection heading into the evening hours. With all said, though
the overall support of sustained convection will continue to
diminish through the remainder of the afternoon, MLCAPE values of
3000+ J/kg, combined with steep mid-level lapse rates will
continue to support isolated to scattered severe potential across
Central Missouri until sunset. Better upper-level support will be
favored across eastern Missouri, where a shortwave is currently
progressing ENE as the upper-level system occludes further north.

With the transition to a more zonal pattern locally, an eastward
progressing cold front will stall overnight across northeastern
Kansas. This will begin to lift north into southern Iowa Thursday
morning as a warm front, as leeside surface low pressure develops
across western Kansas. This will keep the CWA within the warm
sector until the mid-weekend, at which point the upstream cold
front will gain enough momentum from a separate upper-level system
to finally push eastward of the area. Thus, the active pattern
will remain in place through early Sunday, with multiple chances
of storms expected until that time. High temperatures will
continue to rise into the 90s as warm advection remains firmly in
place until Sunday morning.

In the short-term, the next round of convection should hold off
until Thursday night as the aforementioned surface low over
western Kansas generates a progged MCS underneath embedded
shortwave activity and a strengthening low-level jet across
central Kansas. The cluster of storms should then advect into the
western CWA Thursday night. While the severe threat should
diminish given the lack of diurnal heating, cannot rule out the
potential for large hail and strong winds considering the
existing unstable air mass. This activity will then exit the area
Friday morning, with dry conditions expected during the day before
another progged MCS pushes through the region Friday night from
the northeast.

The final round of potential strong to severe storm potential will
arrive Saturday night into Sunday morning along and ahead of the
cold front. Will need to monitor the setup with this feature,
particularly for areas north of I-70, as this boundary, coupled
with adequate mid to upper-level support, may provide the greatest
potential for strong to severe storms during this forecast period.
In the wake of the cold front, a surface ridge will move into the
region, providing for brief cooler temperatures and dry conditions
heading into the early work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 550 PM CDT WED JUN 14 2017

VFR conditions will prevail for the next 24 hours. Any threat of
thunderstorms looks to remain focused south and east of our
terminals tonight. Otherwise, light and variable winds expected
overnight with south winds under 10 knots during the day Thursday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Jun 14, 4:52 AM CDT, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Wed Jun 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will push through the region this morning
dissipating after sunrise as they move east. Another round of storms
is expected to develop in the afternoon, mainly from the KC Metro and
east after noon. These storms will be mainly scattered in nature but
will have the potential to be strong to severe where they form. The
main threat will be large hail and damaging winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms are expected to develop Thursday night into Friday morning
over eastern KS and move into Missouri. These storms do have the
possibility of being strong to severe with heavy rain and damaging
winds being the main threat. Another round of storms will form up
over night Friday into Saturday morning over Iowa moving down into
northern Missouri Saturday morning. These storms could also have
strong winds associated with them as they push through the region.
Once again storms will develop Iowa Saturday night into Sunday
pushing through most of the region Sunday morning. These storms also
have the possibility of being strong to severe as they push through.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 14, 6:03 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             8 SE GREENTOP           40.27N 92.44W
06/14/2017  E0.50 INCH       ADAIR              MO   PUBLIC

&&

LG
Special weather statement, Jun 14, 9:19 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
919 PM CDT WED JUN 14 2017

MOZ004>007-015-150300-
Putnam MO-Grundy MO-Mercer MO-Gentry MO-Harrison MO-
919 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRUNDY...EAST
CENTRAL GENTRY...MERCER...NORTHWESTERN PUTNAM AND HARRISON COUNTIES
UNTIL 1000 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Hampton, or 7 miles northeast of Albany, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethany, Albany, Princeton, Ridgeway, Gilman City, Mercer,
Eagleville, New Hampton, Cainsville, Spickard, Blythedale, Mount
Moriah, Lucerne, Brimson, Powersville, Pleasanton, South Lineville,
Modena, Mill Grove and Martinsville.

This includes Interstate 35 in Missouri between mile markers 85 and
107.

LAT...LON 4012 9374 4013 9376 4013 9381 4021 9440
      4058 9382 4058 9312
TIME...MOT...LOC 0219Z 301DEG 21KT 4032 9424

Mell

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:19 PM CDTSpecial Weather StatementEAXHarrison, Mercer41 min
Jun 14, 9:45 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison45 min
Jun 14, 10:07 PM CDTSpecial Weather StatementEAXPutnam, Schuyler38 min
Jun 14, 10:30 PM CDTSpecial Weather StatementEAXDaviess45 min
Jun 14, 11:32 PM CDTSpecial Weather StatementEAXPlatte43 min
Jun 15, 12:19 AM CDTSpecial Weather StatementEAXLivingston41 min
Jun 15, 12:38 AM CDTSpecial Weather StatementEAXClay, Jackson52 min
Jun 15, 1:13 AM CDTSpecial Weather StatementEAXLafayette47 min
Jun 15, 2:07 AM CDTSpecial Weather StatementEAXCooper, Pettis38 min
Jun 15, 2:25 AM CDTSpecial Weather StatementEAXHenry, Johnson50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.